• The Dangers of Fentanyl

    The Crisis, the Statistics and the Facts

    Although opioid prescription rates have fallen, overdoses associated with fentanyl have risen dramatically over the last five years. Fentanyl is a powerful synthetic opioid that is approximately 50 times stronger than heroin and 100 times stronger than morphine. 

    Typically, you cannot smell, taste, or see fentanyl when it’s pressed into counterfeit pills or illegal street drugs, making it extremely dangerous. It is often added without the user’s knowledge—significantly increasing their risk for overdose death. Illegal fentanyl can be found in many forms, including nasal sprays, powder, on blotter paper, and pills.

    According to recent lab tests by the Drug Enforcement Administration (DEA), 2 out of every 5 counterfeit pills with fentanyl contain a potentially lethal dose. 

    According to preliminary data from the Colorado Department of Public Health and Environment (CDPHE), in Colorado, there were 854 fentanyl-related overdose deaths in 2021, a 58% increase from 2020 (540 total deaths).

    The only safe medications are ones prescribed by a trusted medical professional and dispensed by a licensed pharmacist. Any pills that do not meet this standard are unsafe and potentially deadly.

    Joe Friedman, public health researcher from UCLA states, "For decades, we've seen overdose rates rising among adults, and teens have been insulated from that. And now, for the first time, the overdose crisis is reaching teens as well, which makes this an important time for intervention." 

    Sheila Vakharia, deputy director of the department of the department of research and Academic engagement at the Drug Policy Alliance states, "…there's an urgent need to better educate teens about the risks of counterfeit pills…" 

    Why do teens abuse prescription pain medications? 

    Teens may abuse prescription pain medications for a variety of reasons, and it’s not always just to get high. Other reasons a teen may abuse drugs like fentanyl include: 

    • Trying to fit in: Teens have a strong desire to fit in with their peers and may be more likely to try substances for this reason.
    • Physical pain relief: Some teens may start abusing painkillers seeking genuine relief from physical pain, and then the drug use quickly spirals out of control.
    • Emotional pain relief: Prescription painkillers can temporarily numb emotional pain as well. Many teens may unknowingly self-medicate for other underlying mental health issues such as unresolved childhood traumas, anxiety, and depression.

    Talking to Teens About Fentanyl

    Listen first & make it a conversation

    An effective conversation with youth about fentanyl will focus on listening and facts, not judgment. We know that youth want the adults in their lives to trust them with information and support them in making decisions. Simply telling kids “don’t do drugs” may cause those most at risk to just tune out.

    Ask your teen non-judgmental questions. Is fentanyl something that you’ve heard about on the news, or at school? What have you heard? Do you think the risks are exaggerated? Where do you think teens your age are likely to start using pills and why? Even if teens seem to tune you out, continue to provide non-judgmental support and frequent conversations. Research tells us that parents and supportive influential adults can and do make a difference in whether a youth will engage in at-risk behaviors.

    Explain the reality and be clear about the risk 

    Focus the conversation on factual information instead of simply sharing your opinion. Teens need to know that fentanyl-laced drugs are widespread, and that the first dose can be deadly. Fentanyl is tasteless, odorless, and too small to see. In fact, an amount about the size of two grains of salt can cause an overdose.

    It’s helpful for teens to know that the person selling or sharing the drugs may not even know the pills contain fentanyl. The danger is not limited to drugs bought from a stranger on the street or online. Adults should dispel the myth that drugs from “trusted sources,” including friends or known dealers, are safe. They are not. Pills and powders from any source (besides a medical provider or pharmacy) should be assumed to contain this deadly ingredient, making every dose a risk. 

    How can parents prevent their children from misusing fentanyl or other illegal substances?  

    It’s better to have tough conversations about substance misuse with your kids early, rather than having to intervene after they have begun misusing substances. Parents can keep communication open with their children by doing the following:  

    • Keep an open dialogue. Ask your children questions and listen without judgement.  
    • Pay attention to their mood, behavior and social circles. Sudden changes should be met with curiosity and not criticism. 
    • Personally administer any prescribed opioids or addictive medications.  
    • Store any medications that could be misused out of sight and discard any unused medications. 
    • Educate your children about the dangers of opioids and other illicit drugs.  

    What are some signs and symptoms of fentanyl misuse? 

    Parents should watch for changes in behaviors from their youth that may indicate fentanyl use.  This includes:  

    • Withdrawing from sports or other activities that they once enjoyed 
    • Dropping grades
    • Isolating themselves from friends and family  
    • Spending time with new, different friends
    • A sudden change in spending habits, having less money or asking for money frequently 
    • Appearing extremely, manically happy
    • Sleepiness
    • Nausea
    • Confusion in standard situations

    The following are red flags of physical symptoms of fentanyl misuse: 

    • Sedation  
    • Slurred speech 
    • Pinpoint pupils
    • Erratic behavior 
    • Agitation 
    • Exhaustion or lethargy
    • Constipation

    A fentanyl overdose is a medical emergency.  Overdose can occur when the individual has never used fentanyl before, has not used it for a long time, does not know they have taken fentanyl, has a low body weight, or has a low tolerance to opioids. Any of the following signs could indicate a fentanyl overdose: 

    • Difficulty breathing
    • Inability to wake up or speak
    • Slow or ceased breathing
    • Limp body
    • Extremely pale, clammy face
    • Vomiting or gurgling noises
    • Blue or purple-cast fingernails or lips

    If you suspect your child may have overdosed on fentanyl, call emergency medical services immediately. 

    If you or someone you know is in a crisis and needs to speak with someone immediately, call the National Suicide Prevention Lifeline: 1-800-273-TALK. This is a crisis helpline that can help with a variety of issues. 

    Support is also available through the Substance Abuse and Mental Health Services Administration (SAMHSA) or by calling 1-800-662-HELP (4357). SAMHSA’s National Helpline is free and confidential, with year-round treatment referral and information services (in English and Spanish) for individuals and families facing mental and/or substance use disorders. 

     

    Sources and additional resources:

    Colorado Attorney General's Office - Fentanyl Awareness Infographic 
    Colorado Attorney General's Office - Fentanyl Awareness Toolkit

    United States DEA - One Pill Can Kill Toolbox
    United States DEA - Resources | DEA.gov

    Teen Fentanyl Abuse: What Parents Need to Know | Narcotics.com

    What parents should know about fentanyl - CHOC - Children's Health

    NPR: Teen drug overdose deaths rose sharply in 2020, driven by fentanyl-laced pills 

    CDC Stop Overdose
    CDC Fentanyl Facts
    CDC Fentanyl Fact Sheet

    Laced and Lethal

    Fake and Fatal

Last Modified on June 1, 2022